0
Case Reports: Monday, October 24, 2011 |

Acute Right Ventricular Failure Following Cosmetic Injection of Silicone FREE TO VIEW

Christina Rager, MD; Dan Naim, MD; Susan Stein, MD; Dennis Yick, MD; Nader Kamangar, MD
Chest. 2011;140(4_MeetingAbstracts):66A. doi:10.1378/chest.1119859
Text Size: A A A
Published online

Abstract

INTRODUCTION: Reports of adverse events resulting from the injection of silicone for cosmetic purposes have been increasing in the scientific literature and popular media, emphasizing the importance of diagnostic consideration, disease recognition and understanding of pathophysiology. Here we present a previously unreported cardiopulmonary manifestation of systemic silicone embolization.

CASE PRESENTATION: A 22-year-old woman was brought to the hospital for shortness of breath that began hours before arrival. She denied chest pain, cough, fever, and recent illness. She had no medical history and did not use tobacco or illicit drugs; her only medication was an oral contraceptive. Initial exam revealed temperature 98.4 F, pulse 151 beats/min, blood pressure 112/60mmHg, and respirations 42/min with oxygen saturation 92% while on 100% oxygen via non-rebreather mask. She was diaphoretic with labored respirations. Her chest was clear to auscultation. She had no adventitious heart sounds, jugular venous distension, or extremity edema; the remainder of her exam was unremarkable. Electrocardiogram confirmed sinus tachycardia and revealed evidence of right heart strain. Chest radiography showed diffuse bilateral infiltrates. Various laboratory panels were sent and were notable for: leukocytosis of 29,900/microliter, bicarbonate 21mmol/L, D-dimer 1,514ng/mL, lactate 7.1mmol/L, and troponin 5.16ng/mL. Her respiratory status further declined requiring endotracheal intubation; venous blood gas prior to intubation revealed pH 6.97, PCO2 78mmHg, and PO2 57mmHg. Bedside echocardiogram revealed acute right ventricular (RV) failure. CT pulmonary angiogram showed no pulmonary embolism but confirmed bilateral alveolar opacities and interstitial prominence. Central venous access was obtained and vasopressors initiated for hypotension despite intravenous fluid administration. A friend of the patient later gave additional history: the patient had cosmetic material injected into her buttocks earlier that day by “doctors from Mexico.” The patient remained acidemic, hypercapnic and hypoxemic despite high minute ventilation with high FiO2 and PEEP. She also exhibited renal dysfunction with increasing creatinine, hyperkalemia and anuria, in addition to profound acidosis. Hemodialysis was attempted, but further cardiovascular collapse ensued with profound hypotension and bradycardia leading to cardiac arrest; the patient expired despite extensive resuscitative measures.

DISCUSSION: Existing case reports of illness following silicone injection display a variety of clinical presentations, with the majority of patients suffering neurologic and respiratory complications. The most recognized pulmonary complications include embolus, pneumonitis, alveolar hemorrhage and acute respiratory distress syndrome. The precise mechanism of pulmonary injury is unclear, but is unlikely limited to the physical embolic phenomenon, particularly given the evidence of parenchymal inflammation despite the relatively inert nature of silicone. Our patient presented with acute RV failure, which was most likely induced by pulmonary vascular injury due to silicone embolization. Elevated right sided pressures measured via pulmonary arterial catheterization have been noted in prior case reports and were presumed to be secondary to large pulmonary emboli, though the presence of these emboli was not confirmed by visualization on imaging. The possibility exists that acute pulmonary arterial hypertension and right ventricular failure may play a larger role in this disease process than previously suspected.

CONCLUSIONS: Soft tissue injection of silicone for cosmetic purposes is dangerous and often deadly, resulting in varied complications throughout the body, most notably neurologic and respiratory. Understanding the pathophysiology of this disease process may prevent the loss of young lives in the future. To our knowledge, this is the first reported case of cosmetic silicone injection resulting in acute RV failure and cardiovascular collapse.

Reference #1 Chung KY, et al. Clinicopathologic review of pulmonary silicone embolism with special emphasis on the resultant histologic diversity in the lung: a review of five cases. Yonsei Medical Journal. 2002 April;43(2):152-9.

Reference #2 Schmid A, et al. Silicone embolism syndrome: a case report, review of the literature, and comparison with fat embolism syndrome. Chest. 2005 June;127(6):2276-81.

DISCLOSURE: The following authors have nothing to disclose: Christina Rager, Dan Naim, Susan Stein, Dennis Yick, Nader Kamangar

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543